Alert archive / Louisiana / Tornado Warnings in 2022

Tornado Warning 4, NWS Shreveport, LA

January 9, 2022Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 9, 2022, 5:11 AM CST for Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2022, 5:11 AM CST (11:11 UTC)
Expired
Jan 9, 2022, 6:00 AM CST
In force
49 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Natchitoches Parish, LA, Sabine Parish, LA

The radar

The Ft Polk radar (KPOE), 55 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 5:30 AM CSTHAIL 0.7512 S Natchez, LAHAIL FROM PEAS TO DIMES TO PENNYS AT RED DIRT, LA, HIGH WIND ALSO REPORTED, HAIL AT CLOUTIERVILLE ALSO REPORTED NO SIZE GIVEN.
Jan 9, 5:33 AM CSTTSTM WND DMG12 S Natchez, LAPOWER LINES DOWN AND POLE SNAPPED SO FAR ONE TREE DOWN ACROSS THE ROAD AT RED DIRT IN SOUTHERN NATCHITOCHES PARISH AROUND 5:30 AM, 5:35 AM ALONG WITH PEA TO DIME SIZE HAIL AT THAT LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2022-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
580 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

935 
WFUS54 KSHV 091111
TORSHV
LAC069-085-091200-
/O.NEW.KSHV.TO.W.0004.220109T1111Z-220109T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
511 AM CST Sun Jan 9 2022

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southern Natchitoches Parish in northwestern Louisiana...
  East central Sabine Parish in northwestern Louisiana...

* Until 600 AM CST.
    
* At 509 AM CST, a tornado producing storm was located 12 miles north
  of Kurthwood, or 17 miles south of Natchitoches, moving northeast
  at 30 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Communities in the path of this storm include Natchitoches, 
  Cloutierville, Melrose, Flora, Natchez, Bellwood and Bermuda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3153 9330 3181 9298 3178 9296 3178 9297
      3171 9298 3170 9296 3168 9297 3168 9293
      3166 9292 3166 9290 3163 9291 3162 9290
      3161 9286 3155 9276 3142 9322
TIME...MOT...LOC 1109Z 232DEG 28KT 3151 9320 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

13
1 follow-up statement
976 
WWUS54 KSHV 091127
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
527 AM CST Sun Jan 9 2022

LAC085-091137-
/O.CAN.KSHV.TO.W.0004.000000T0000Z-220109T1200Z/
Sabine LA-
527 AM CST Sun Jan 9 2022

...THE TORNADO WARNING FOR EAST CENTRAL SABINE PARISH IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3165 9316 3181 9298 3178 9296 3178 9297
      3171 9298 3170 9296 3168 9297 3168 9293
      3166 9292 3166 9290 3163 9291 3162 9290
      3161 9286 3155 9276 3146 9309
TIME...MOT...LOC 1127Z 234DEG 30KT 3160 9303 

$$

LAC069-091200-
/O.CON.KSHV.TO.W.0004.000000T0000Z-220109T1200Z/
Natchitoches LA-
527 AM CST Sun Jan 9 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CST FOR
SOUTHEASTERN NATCHITOCHES PARISH...
    
At 527 AM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles southwest of Montgomery, or 11 miles south of
Natchitoches, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Natchitoches, Natchez, Cloutierville, Melrose, Flora, Bellwood and
Bermuda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3165 9316 3181 9298 3178 9296 3178 9297
      3171 9298 3170 9296 3168 9297 3168 9293
      3166 9292 3166 9290 3163 9291 3162 9290
      3161 9286 3155 9276 3146 9309
TIME...MOT...LOC 1127Z 234DEG 30KT 3160 9303 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 9, 4:34 AM CST, 37 minutes earlier.

Area forecast discussion, Jan 9, 4:34 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
434 AM CST Sun Jan 9 2022

.SHORT TERM.../Today through Monday/

The cold front is hard to pick out with left over cold air still
north of our I-30 corridor where low to mid 50s now are the
warmest readings we have seen overnight along with some patchy
dense fog. Wind barbs and northerly with gusts across central OK
so we will see the front in the next few hours. Meanwhile, some of
those 50s may warm further.

Most of the region is sweating with the warm moist Gulf air
touching the cool ground. Air temps are in the mid to upper 60s
for almost all of our stations. Winds are SW 5-10 with gusts
toward 20 mph. Suffice it to say highs will occur soon for our NW
1/3 or so with falling temperatures spreading down across I-20 as
well during the afternoon. Skies are cloudy with a few breaks on
the back fringe near Tyler and Clarksville, but as the cold air
arrives the blanket of stratus will follow. It will be a windy
afternoon as the rain slowly clears the area.

The thunderstorms will move out by lunch time, but some this
morning may be severe or bring down heavy rainfall. We have no
watches as anything of this nature will be isolated at this time.
The WPC does have a large area of our parishes looking at a
marginal risk for excessive rainfall, but we have been way behind
lately and should weather this storm.

During the afternoon as the upper 40s drop into the I-20 corridor
a few areas of light showers will be possible, but amounts quite
light. So far this has been one of our wetter events this Winter.
And with that, get ready because high pressure fresh from Canada
has below average temps back in place for us on Monday for a cold
start to the week. Good news is the clouds will be clearing
overnight and set us up for some nice sunny days coming. /24/

.LONG TERM.../Monday Night through Sunday/

Warming trend through the middle of the upcoming work week. We will
remain dry during this time as well but by Thursday Night into at
least Friday, showers are back in the forecast but nothing higher
than low end chance variety pops attm.

There are timing issues between various progs as it pertains to our
next strong frontal passage which appears to be sometime late Friday
or early Saturday with rain chances tied to this system but upper
level dynamics do not appear significant enough nor does instability
to support anything but just showers this far out in the forecast.
Post frontal conditions by late weekend with this airmass which will
bring us back down to mid January temps by Sunday. /13/

&&

.PREV DISCUSSION... /issued 1116 PM CST Sat Jan 8 2022/

AVIATION...
For the 09/06z TAFs, scattered convection continues just north of
a diffuse surface boundary near the Interstate 10 corridor. KLFK
will be the TAF sites most affected during the period. Farther
north, more spotty showers have begun to develop. Current thinking
is that additional showers and thunderstorms should develop across
Southeast Oklahoma and East Texas, which will then gradually move
eastward across the terminals. All TAF sites will likely be
affected at some point. The convection should be ending from west
to east before 09/18z and should exit the area entirely before
sunset.

Flight conditions will be highly variable, but ceilings are
generally expected to fall into the IFR/LIFR range at most
locations. Some patchy fog may also develop, especially where
there was heavy rain previously, or south of a line from KJSO to
Columbia LA. Visibilities should improve after sunrise, and
ceilings should gradually lift after the precip ends. A cold front
will also move southeast across the area after 09/12z. Surface
winds will veer to the north after the frontal passage and
increase in speed to up to 15 kts with gusts near 25 kts. These
winds will help to bring some drier air into the region helping to
raise ceilings back into VFR range at all terminals after 10/00z.

/CN/

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/13/09
Hazardous weather outlook, Jan 8, 10:25 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1025 PM CST Sat Jan 8 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1025 PM CST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

Thunderstorms will continue tonight across the area tonight,
especially across Louisiana and Deep East Texas south of a line
from Jacksonville Texas to Columbia Louisiana. A few storms south
of this line could also be severe. Isolated tornadoes, damaging
winds, and small hail will be possible. In addition, locally heavy
rainfall could lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will be ongoing early Sunday, and a few storms could
be severe, mainly across Central and Northeast Louisiana.
Damaging winds and isolated tornadoes will be the primary threats.
The severe weather threat should end by early Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed tonight and into
Sunday.

09

In the hours before

Special weather statement, Jan 8, 11:42 PM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1142 PM CST Sat Jan 8 2022

TXZ165>167-090630-
Sabine TX-Angelina TX-San Augustine TX-
1142 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southeastern
Angelina, southern San Augustine and southwestern Sabine Counties
through 1230 AM CST...

At 1141 PM CST, Doppler radar was tracking a strong thunderstorm near
Ebenezer, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pineland, Zavalla, McElroy, Dolan and Yellowpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Sam Rayburn Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3112 9446 3135 9414 3132 9376 3117 9376
      3114 9404 3111 9406 3104 9444
TIME...MOT...LOC 0541Z 216DEG 31KT 3110 9420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jan 9, 12:26 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1226 AM CST Sun Jan 9 2022

TXZ165>167-090730-
Sabine TX-Angelina TX-San Augustine TX-
1226 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of southeastern
Angelina, southern San Augustine and Sabine Counties through 130 AM
CST...

At 1225 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Pineland, or 13 miles north of Ebenezer, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milam, Hemphill, Pineland, Rosevine, Zavalla, Bronson, McElroy,
Fairmount, Yellowpine and Dolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Sam Rayburn Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3115 9446 3153 9385 3118 9364 3116 9391
      3114 9404 3111 9406 3104 9445
TIME...MOT...LOC 0625Z 238DEG 21KT 3123 9409

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jan 9, 1:23 AM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
123 AM CST Sun Jan 9 2022

LAZ017-TXZ153-166-167-090815-
Sabine LA-Sabine TX-San Augustine TX-Shelby TX-
123 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of northwestern Sabine
Parish, southeastern Shelby, east central San Augustine and
northwestern Sabine Counties through 215 AM CST...

At 123 AM CST, Doppler radar was tracking a strong thunderstorm over
Rosevine, or 28 miles southeast of Center, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milam, Rosevine, Patroon, Huxley, Noble, Sexton, Toledo Bend
Reservoir North and Jordans Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3134 9393 3139 9405 3178 9396 3168 9366
TIME...MOT...LOC 0723Z 202DEG 29KT 3143 9396

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jan 9, 3:01 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
301 AM CST Sun Jan 9 2022

LAZ010-011-090945-
De Soto LA-Red River LA-
301 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of central De Soto and
northwestern Red River Parishes through 345 AM CST...

At 300 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Mansfield, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mansfield, South Mansfield, Stanley, Carmel and Grand Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3196 9392 3224 9362 3224 9360 3205 9343
      3189 9386
TIME...MOT...LOC 0900Z 232DEG 27KT 3197 9383

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Jan 9, 3:02 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
302 AM CST Sun Jan 9 2022

TXZ165>167-091000-
Sabine TX-Angelina TX-San Augustine TX-
302 AM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of eastern Angelina,
southeastern San Augustine and southern Sabine Counties through 400
AM CST...

At 302 AM CST, Doppler radar was tracking a strong thunderstorm near
Ebenezer, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milam, Hemphill, Pineland, McElroy, Fairmount and Yellowpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3112 9425 3145 9384 3120 9364 3117 9374
      3116 9391 3114 9404 3112 9404 3111 9406
      3108 9422
TIME...MOT...LOC 0902Z 237DEG 22KT 3109 9416

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:01 AM CSTSpecial Weather StatementSHVDe Soto44 min
Jan 9, 3:57 AM CSTTornado WarningSHVSabine48 min
Jan 9, 4:27 AM CSTTornado WarningSHVNatchitoches, Sabine48 min
Jan 9, 5:52 AM CSTSevere Thunderstorm WarningSHVGrant, Natchitoches38 min
Jan 9, 6:41 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Winn49 min
Jan 9, 7:16 AM CSTSevere Thunderstorm WarningSHVCaldwell, LaSalle29 min

Nearby

Tornado Warnings in Louisiana, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.